Aa
A
A
Close
Avatar universal
14,448 Irregular beats on 24 hr. Holter
Hello,
I have had pac's and pvc's for 8 yrs. beginning when I went into perimenopause. Although I have been on 12.5 mg of atenolol which seemed to help in the beginning (that's all I could tolerate) I have had a significant increase as read on my last Holter this June. Here are the results of the 2 Holters I've had:
2005 Holter results: pac's: 2219, of those 2181 were single, 14 paired beats and 3 runs of superventricular tach. pvc's: 2283, of those 2188 were single, 46 paired beats and 1 run of vent. tach. lasting for 3 beats at a rate of 133 BPM.
2007 Holter: Basic rhythm is sinus, heart rate varying form 42 to 163. pvc's 3623, 3552 isolated, 36 couplets and 43 bigeminal. pac's 10825, 10342 isolated, 195 couplets and 125 bigeminal cycles. 29 runs for a toal of 93 beats longest was 4 beats, fastest was 227 bpm.

I am a 53 year old post menopausal woman, overweight and out of shape. I tire easily with exercise, but I assume that's simply because I'm "deconditioned". My echo 2 yrs ago showed and EF of 70% and very minor MVP.
My cardiologist seems to think this is more and issue of my being uncomfortable and is nothing dangerous, but he has doubled the dose to 12.5 twice a day. It's not decreased my irregular beats but has made me feel terrible - very fatigued. He wants me to continue to increase the atenolol to 50 or 100 mgs a day. I'd prefer not to be on them at all. I am constantly worried about this issue. It's really affecting my life in a negative way every day of my life.

Here are my questions:
1. Is having this many arrythmias a potentially dangerous thing?
2. Can the beta-blockers be making it worse rather than better?
3. What can I do to find a definitive answer without going through invasive procedures?
4. Can I possible eliminate or significantly reduce these through a healthy diet, regular exercise, weight loss, stress reduction, and the addition of a cal/mag supplement and fish and flax?  
3. Should I seek a second opinion and should that person be an electrophysiologist?

If you could ease my mind a bit and give me some guidance I'd be extremely appreciative. Thanks very much for your time.
Cancel
10 Answers
Page 1 of 1
Avatar universal
I can't answer all your questions but I would certainly try to remain on the Atenolol if you can for a while. 12.5 twice a day is still a very small dose. I really do believe that a better diet (less caffeine), regular exercise (even just short walks at first) and most definitely stress reduction would bring you some relief. Was your doctor at all concerned about your holter results? If not, then I would try some life-style changes first and then if nothing changes maybe it wouldn't hurt to see an Electrophysiologist.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Avatar universal
Thanks for your reply. I'm new here, can you tell me what are your qualifications? Are you a doctor? I've been trying to post this somewhere where a doctor would see and respond, but all I get is a page like this with no questions/answers..just a blank saying in an emergency to call my doctor or 911. Can you tell me how to post this for a doctor?
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Avatar universal
In people whose PVC's are most frequent at slower heart rates beta blockers can sometimes increase PVC's. However just because one betablocker hasn't helped it doesn't mean you won't have success if you try a different one.


You might be interested to know that I felt an increase on one beta blocker (propranolol) but a dramatic decrease on another one (acebutolol). I asked for it after reading in the medical literature a study in which acebutolol reduced pvc frequency by >70% in most people whilst propranolol had no statistically significant affect. Acebutolol also decreased the number of couplets by 70%.
The study was small but there are a couple of other papers reporting similar findings. My own PVCs have decreased by about 90%.

If you want to ask the doctor you just have to keep trying to post until you get lucky. They only let a few questions through every day. Once this quota has been reached you just get the page telling you to cal 911.Good luck. I'm sure you'll get your Question through eventually.

Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Avatar universal
I am not a medical proffesional.
You can ask a doctor on this website - At the top of this page on the left there is a place to click on Ask a question.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Avatar universal
Thanks very much for the info. It's very interesting. The thing I'm concerned about with switching medicines is that I had a big problem with Toprol XL which I was put on first. It made me very depressed and weepy in a matter of 5 days. The atenolol did not have that effect. Apparently some of the beta blockers cause depression because they cross the blood brain barrier. I haven't found much on the internet about that however. Did you have any problem with the acebutolol? How long have you been on it? Your decrease is very impressive! Can you refer me to the research you found?
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Avatar universal
Just copy and paste the above URLs into your browser

No I didn't feel depressed on the Acebutolol. I've been on it for only 3 weeks. My biggest fear is that it will lose its effect. I'm on a low dose. 200mg. I think the propranolol made me v. anxious but that could have been a direct result of all the pvcs i was having. Its hard for me to tell what's been making me anxious as I've been dealing with a new baby aswell as the pvc stuff plus a neurological illness (all brought on by pregnancy).
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Avatar universal
http://www.ncbi.nlm.nih.gov/sites/entrez?cmd=Retrieve&db=PubMed&list_uids=2580866&dopt=Abstract
http://www.ncbi.nlm.nih.gov/sites/entrez?Db=pubmed&Cmd=ShowDetailView&TermToSearch=66105&ordinalpos=1&itool=EntrezSystem2.PEntrez.Pubmed.Pubmed_ResultsPanel.Pubmed_RVAbstractPlus
http://www.ncbi.nlm.nih.gov/sites/entrez?Db=pubmed&Cmd=ShowDetailView&TermToSearch=3993536&ordinalpos=1&itool=EntrezSystem2.PEntrez.Pubmed.Pubmed_ResultsPanel.Pubmed_RVAbstractPlus
http://www.ncbi.nlm.nih.gov/sites/entrez?Db=pubmed&Cmd=ShowDetailView&TermToSearch=7042111&ordinalpos=1&itool=EntrezSystem2.PEntrez.Pubmed.Pubmed_ResultsPanel.Pubmed_RVAbstractPlus
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Avatar universal
Just to let you know, I was having 1786 pvcs per 24 hours during pregnancy. Reduced to 150 (good day) to 600 (bad day) after preg. On acebutolol usually around 20. Only had 3 or 4 yesterday.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
61536 tn?1340701763

1. Is having this many arrythmias a potentially dangerous thing?
The arrythmias you are having are typically benign in a normal heart, so probably not.

2. Can the beta-blockers be making it worse rather than better?
It's a possibility, and one you should consider carefully with your doctor.

3. What can I do to find a definitive answer without going through invasive procedures?
At this point, unless something changes, I don't think you would be a candidate for anything more invasive.

4. Can I possible eliminate or significantly reduce these through a healthy diet, regular exercise, weight loss, stress reduction, and the addition of a cal/mag supplement and fish and flax?
I would avoid the fish oil.  New studies show that, in people with ventricular arrhythmias, fish oil can actually have a pro-arrhythmic effect and is thus not recommended.  But otherwise, yes!  A healthful diet and regular exercise often help reduce the palpitations in people who suffer from these.
  
3. Should I seek a second opinion and should that person be an electrophysiologist?
An EP referral for what you're having probably will be hard to obtain.

Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Avatar universal
Thanks for your response. Your info re: fish oil was very interesting, however, I wasn't thinking of taking the oil, just eating more fish. Is there any reason you know of that would make that a bad idea as well? I wonder, if the fish oil can cause problems perhaps the fish can too. By the way,does it actually cost $20 to ask a question of a doctor on this forum? Thanks.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Your Answer
Avatar universal
Answer
Do you know how to answer? Tap here to leave your answer...
Answer
Answer
Post Answer
A
A
Top Arrhythmias Answerers
Recent Activity
Avatar universal
Blank
Paxiled commented on Green Tea and Green T...
20 hrs ago
Avatar universal
Blank
jimgreg on now 400 mg of lamctal,,a... Comment
Dec 09
1236893 tn?1408490528
Blank
gymdandee commented on Green Tea and Green T...
Dec 09
Heart Rhythm Community Resources